Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

April 18, 2004Becker County, Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2004, 5:57 PM CDT for Becker County, Clearwater County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 5:57 PM CDT (22:57 UTC)
Expired
Apr 18, 2004, 6:45 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Becker County, MN, Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WUUS53 KFGF 182257
SVRFGF
MNC005-029-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN BECKER COUNTY IN NORTHWEST MINNESOTA
  SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA

* UNTIL 645 PM CDT.

* AT 553 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MANY POINT LAKE...OR ABOUT
  23 MILES NORTHEAST OF DETROIT LAKES...MOVEMENT WAS TO THE NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  BAD MEDICINE LAKE AT 605 PM...
  LONG LOST LAKE AT 610 PM...
  ZERKEL AT 625 PM AND
  LAKE ITASCA AT 630 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4711 9573 4717 9555 4728 9555 4743 9536
          4740 9527 4728 9518 4720 9525 4700 9556

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:48 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 18, 3:48 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN APR 18 2004

.SHORT TERM...
UPPER LEVEL TROUGH OVER THE HIGH PLAINS WILL MOVE OVER THE GREAT
LAKES BY MORNING. WATER VAPOR LOOP INDICATING MAIN TROUGH OVER
NORTHEAST CO MOVING NORTHEAST AS PROGRESSIVE UPSTREAM RIDGE/TROUGH
MOVES CO TROUGH OUT. SURFACE LOW WAS SOUTHEAST OF ATY WITH A WARM
FRONT ACROSS CENTRAL MN AND AN INVERTED TROUGH NORTHEAST TO NEAR
INL. TEMPERATURES WERE GENERALLY IN THE 40S AND 50S IN THE FORECAST
AREA WITH 80S ACROSS SOUTHERN MN. DEWPOINTS WERE MODEST IN THE MID
50S IN THE WARM SECTOR. MODEL DIFFEENCES REMAIN WITH THE GFS TAKING A
SLIGHTLY MORE NORTHERN PATH WITH THE SURFACE LOW TO SOUTH OF DLH BY
00Z AND THE ETA NEAR MSP BY 00Z. WITH WARM ACROSS CENTRAL MN WILL
PREFER THE GFS SOLUTION. NEXT SHORT WAVE OFF THE CA COAST WILL MOVE
INTO THE NORTHERN PLAINS TUESDAY FOR ANOTHER CHANCE OF RAIN.

.LONG TERM...
WIDE RANGE OF SOLUTIONS IN MODELS TODAY THOUGH GFS AND EUROPEAN SHOW
FAIR AGREEMENT ON THE RIDGE BUILDING TREND OVER THE INTER-MOUNTAIN
WEST THIS WEEKEND...WITH CANADIAN BEING LATER AND FARTHER WEST WITH
THE SAME TREND. SHORTWAVES WILL SLIDE SOUTH OF FORECAST AREA UNTIL
THE RIDGE HAS BUILT SUBSTANTIALLY...MAYBE NEXT WEEK. AND THE WEAK
SHORTWAVE SHOWN BY GFS TO PASS THROUGH FOR A CHANCE OF SHOWERS SAT
NIGHT/SUNDAY...JUST AS THE RIDGE IS ALMOST STRONG ENOUGH TO KEEP
THESE SYSTEMS DRY...IS VERY UNCERTAIN IN AVAILABLE MOISTURE AND
LOCATION. SO A CHANCE IS JUST THE TICKET. LITTLE CHANGE IN
TEMPERATURES IN KEEPING CLOSE TO SEASONAL LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...TORNADO WATCH #82 IN EFFECT UNTIL 8 PM CDT FOR OTTER
     TAIL...BECKER...HUBBARD...WADENA AND GRANT COUNTIES.

&&

HOPPES/GV
Hazardous weather outlook, Apr 18, 6:35 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CDT SUN APR 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
635 AM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL...OVER PARTS OF WEST CENTRAL MINNESOTA EARLY THIS MORNING AND
AGAIN MIDDAY THROUGH LATE AFTERNOON.  THE THREAT FOR SEVERE WEATHER
MAINLY COVERS OTTERTAIL...GRANT...AND WADENA COUNTIES IN MINNESOTA.
OVER SOUTHEAST NORTH DAKOTA AND THE REMAINDER OF THE LAKES REGION OF
WEST CENTRAL MINNESOTA...SOUTH OF A LISBON TO FARGO TO BEMIDJI
LINE...SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH A SLIGHT
CHANCE THAT THESE MAY APPROACH SEVERE LIMITS.

LOW PRESSURE WILL MOVE TO NEAR SISSESTON SOUTH DAKOTA BY EARLY
AFTERNOON AND THEN TO NEAR DULUTH BY MIDNIGHT.  VERY WARM AND MOIST
AIR WILL FLOW NORTH INTO WEST CENTRAL MINNESOTA THIS MORNING AND
AFTERNOON. A LARGE TEMPERATURE CONTRAST WILL DEVELOP NEAR THIS
SYSTEM WITH HIGHS IN THE 80S SOUTH OF THE WARM FRONT OVER THE
SOUTHERN ONE HALF OF MINNESOTA WHILE TEMPERATURES OVER FAR NORTHWEST
MINNESOTA AND NORTHEAST NORTH DAKOTA WILL BE IN THE 40S AND 50S.

THE THREAT FOR SEVERE WEATHER WILL END BY 6 PM AS COOLER AIR
MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FEGUS FALLS...ELBOW
LAKE...AND WADENA AREAS TODAY. IF WARMER AIR GETS FARTHER NORTH THAN
ANTICIPATED...THEN SPOTTERS MAY BE NEEDED AS FAR NORTH AS FARGO AND
DETROIT LAKES THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

RIDDLE

In the hours before

Special weather statement, Apr 18, 4:00 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
400 PM CDT SUN APR 18 2004

MNZ029-182124-
WILKIN-
400 PM CDT SUN APR 18 2004

...TORNADO WATCH #82 HAS BEEN CANCELLED FOR WILKIN COUNTY...

TORNADO WATCH #82 HAS BEEN CANCELLED FOR WILKIN COUNTY.

HOWEVER...THE TORNADO WATCH REMAINS IN EFFECT FOR
GRANT...OTTERTAIL...BECKER...HUBBARD...AND WADENA COUNTIES UNTIL 800
PM CDT.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:47 AM CDTSevere Thunderstorm WarningFGFWadena28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.